The diagnosis of tinnitus is usually based on the person's description.[3] A number of questionnaires exist that may help to assess how much tinnitus is interfering with a person's life.[3] The diagnosis is commonly supported by an audiogram and a neurological examination.[1][3] If certain problems are found, medical imaging, such as with MRI, may be performed.[3] Other tests are suitable when tinnitus occurs with the same rhythm as the heartbeat.[3] Rarely, the sound may be heard by someone else using a stethoscope, in which case it is known as objective tinnitus.[3] Spontaneous otoacoustic emissions, which are sounds produced normally by the inner ear, may also occasionally result in tinnitus.[6]
Biofeedback and stress management. Tinnitus is stressful, and stress can worsen tinnitus. Biofeedback is a relaxation technique that helps control stress by changing bodily responses. Electrodes attached to the skin feed information about physiological processes such as pulse, skin temperature, and muscle tension into a computer, which displays the output on a monitor. Patients learn how to alter these processes and reduce the body's stress response by changing their thoughts and feelings. Mindfulness-based stress reduction techniques may also help.

Age-Related Hearing Loss: Also known as presbycusis, age-related hearing loss results from the cumulative effect of aging on hearing. This permanent, progressive, and sensorineural condition is most pronounced at higher frequencies. It commonly impacts people over the age of 50, as all people begin to lose approximately 0.5% of the inner ear’s hair cells annually starting at age 40.
Tinnitus is associated with a high level of emotional stress. Depression, anxiety, and insomnia are not uncommon in people with tinnitus. Cognitive behavioral therapy (CBT) is a type of talk therapy that helps people with tinnitus learn to live with their condition. Rather than reducing the sound itself, CBT teaches you how to accept it. The goal is to improve your quality of life and prevent tinnitus from driving you crazy.
Copyright ©2019 NORD - National Organization for Rare Disorders, Inc. All rights reserved. NORD is a registered 501(c)(3) charity organization. Please note that NORD provides this information for the benefit of the rare disease community. NORD is not a medical provider or health care facility and thus can neither diagnose any disease or disorder nor endorse or recommend any specific medical treatments. Patients must rely on the personal and individualized medical advice of their qualified health care professionals before seeking any information related to their particular diagnosis, cure or treatment of a condition or disorder.
Don’t ignore ear pain. Pain or discomfort in your ear can be a sign of conditions associated with tinnitus, including ear infections and earwax buildup. These conditions, and the discomfort they cause, can also interfere with sleep. Whether your ear pain is sharp or dull, constant or intermittent, accompanied by itching or not, take these symptoms to your doctor.

Tinnitus is not a disease — it’s a symptom. It’s a sign that something is wrong with your auditory system, which includes your ear, the auditory nerve that connects the inner ear to the brain, and the parts of the brain that process sound. There are a variety of different conditions that can cause tinnitus. One of the most common is noise-induced hearing loss.
Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.
Muscle spasms: Tinnitus that is described as clicking may be due to abnormalities that cause the muscle in the roof of the mouth (palate) to go into spasm. This causes the Eustachian tube, which helps equalize pressure in the ears, to repeatedly open and close. Multiple sclerosis and other neurologic diseases that are associated with muscle spasms may also be a cause of tinnitus, as they may lead to spasms of certain muscles in the middle ear that can cause the repetitive clicking.
There are many different conditions and disorders that affect nerve channels leading to the ears, which can cause someone to hear abnormal ringing or other sounds in their ears. These conditions usually cause other symptoms at the same time (such as dizziness, hearing loss, headaches, facial paralysis, nausea and loss of balance), which doctors use as clues to uncover the underlying cause of tinnitus.
Tinnitus is a symptom, not a disease. Most cases are due to damage to the microscopic endings of the sensory nerve in the inner ear, commonly from exposure to loud noise (as from amplified music or gunfire). Other causes include allergy, high or low blood pressure, a tumor, diabetes, thyroid dysfunction, and head or neck injury. In addition, some drugs, including aspirin and other anti-inflammatories, antibiotics, sedatives, and antidepressants can also cause tinnitus. If so, changing drugs or lowering the dosage usually helps.
While there are many different FDA-approved treatments for tinnitus available, the most important component is finding the right partner (i.e. a Doctor of Audiology), who will work closely with you to help explain your tinnitus and treatment progress over time. In order for the options below to be as successful as possible, the proper support and guidance from an experienced tinnitus specialist is mandatory.
Removing Excess Earwax. There is a small chance that your tinnitus is being caused by an excess build up of ear wax that is blocking the ear canal. This is especially common in older patients who have a lot of ear hair that ear wax has been building up on over the years. By removing both the excess hair and ear wax, especially if it’s in contact with your ear drum, your tinnitus can improve.
In many cases, tinnitus is caused by hyperactivity (or too much activity) in the brain’s auditory cortex. “When there’s damage or a loss of input in the ear [such as hearing loss, head trauma, or a blood vessel problem], the brain tries to turn up certain channels in order to compensate,” Dr. Kilgard explains. When the brain doesn’t get that tuning quite right, the result is tinnitus.

Schecklmann et al (2014) suggested that tinnitus is associated with alterations in motor cortex excitability, by pooling several studies, and reported that there are differences in intracortical inhibition, intra-cortical facilitation, and cortical silent period. We doubt that this means that motor cortex excitability causes tinnitus, but rather we suspect that these findings reflect features of brain organization that may predispose certain persons to develop tinnitus over someone else.
Merck & Co., Inc., Kenilworth, NJ, USA is a global healthcare leader working to help the world be well. From developing new therapies that treat and prevent disease to helping people in need, we are committed to improving health and well-being around the world. The Merck Manual was first published in 1899 as a service to the community. The legacy of this great resource continues as the Merck Manual in the US and Canada and the MSD Manual outside of North America. Learn more about our commitment to Global Medical Knowledge.
Although mitochondrial DNA variants are thought to predispose to hearing loss, a study of polish individuals by Lechowicz et al, reported that "there are no statistically significant differences in the prevalence of tinnitus and its characteristic features between HL patients with known HL mtDNA variants and the general Polish population." This would argue against mitochondrial DNA variants as a cause of tinnitus, but the situation might be different in other ethnic groups.
Medication. Some medications are known to be ototoxic while others list tinnitus as a side effect without causing permanent damage to the ear structures. New medications come out so often that it is difficult to maintain an up to date listing; another option, if you are experiencing tinnitus and are curious if it could be your medication, is to talk to your pharmacist or look up your specific prescriptions online through a website such as www.drugs.com. You should never stop a medication without consulting with your physician, even if you think it may be contributing to your tinnitus.
Millions of Americans experience tinnitus, often to a debilitating degree, making it one of the most common health conditions in the country. The U.S. Centers for Disease Control estimates that nearly 15% of the general public — over 50 million Americans — experience some form of tinnitus. Roughly 20 million people struggle with burdensome chronic tinnitus, while 2 million have extreme and debilitating cases.1
×